Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 246, NWS Sioux Falls, SD

July 5, 20226 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2022, 4:54 PM CDT for 6 counties in Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2022, 4:54 PM CDT (21:54 UTC)
Expired
Jul 5, 2022, 6:00 PM CDT
In force
66 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:36 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 2:36 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
236 PM CDT Tue Jul 5 2022

.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM CDT Tue Jul 5 2022

Boisterous linear system moving through southeast SD this afternoon
will continue to press southeast into the early evening. Some spotty
advection into the west edge of this instability may allow for
scattered thunderstorms to continue into the night, although any
severe threat would be much more limited with any activity after
roughly 2z. This line of storms will likely also push instability
south of the area which should greatly limit thunderstorm potential
on Wednesday as well as the severe threat so lowered the chances on
Wednesday and Wednesday night, especially north of Interstate 90.
Lows tonight will mainly be upper 60s with highs on Wednesday in the
80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM CDT Tue Jul 5 2022

Wednesday night into Thursday will see continued chances for
thunderstorms but the better chances will likely be south of the
area. With weak waves moving through and south of the area Wednesday
into Thursday this should further reinforce more stable air,
suppressing the unstable air southward. Lows in the upper 60s and
highs in the 80s.

This busy pattern continues Thursday night into Saturday but there
may still be a tendency for the activity to remain south and west of
the area. For now only expecting isolated to scattered
thunderstorms. Temperatures will warm a bit Friday into Saturday,
with highs Friday in the 80s, then 80s again Saturday but a few 90s
from the James Valley west.

A slightly stronger piece of energy rotates through to the north of
the area on Sunday which will bring another chance for storms Sunday
and Sunday night. Once this system moves through Monday and Tuesday
will likely see decreased chances for thunderstorms and continued
seasonally warm temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 5 2022

A line of strong to severe storms will move through the area this
afternoon into the early evening. Wind gusts of 70 to 90 mph will
be possible with this line. MVFR and IFR conditions are likely
within the stronger storms. The chance for thunderstorms will
linger past sunset into tonight with lower confidence on
convective chances tomorrow morning. There may be some MVFR and
IFR conditions in stratus and fog with the better chances in
southwest MN later tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ065>071.

MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ012>014-020>022-
     031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jul 5, 4:57 AM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Tue Jul 5 2022

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-
061000-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-
457 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s. Could even see a few locations approach
100 degrees. In addition to this, expect showers and storms this
afternoon and evening.

Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from noon to 9 pm today.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ065>071-061000-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
457 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s to lower 100s. In addition to this, expect
showers and storms this afternoon and evening.

Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from noon to 9 pm today.

In the hours before

Local storm report, Jul 5, 4:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     2 NE YANKTON            42.92N 97.37W
07/05/2022  M59 MPH          YANKTON            SD   AWOS

            AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.

&&

SST
Local storm report, Jul 5, 4:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             1 E LAKE WILSON         43.99N 95.93W
07/05/2022  E2.75 INCH       MURRAY             MN   LAW ENFORCEMENT

            GOLF BALL TO BASEBALL SIZE HAIL.

&&

SST
Local storm report, Jul 5, 4:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 SW SIOUX FALLS        43.50N 96.78W
07/05/2022  M1.00 INCH       LINCOLN            SD   PUBLIC

&&

IG
Local storm report, Jul 5, 4:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     5 SSW WORTHING          43.26N 96.80W
07/05/2022  M60 MPH          LINCOLN            SD   MESONET

            MESONET STATION 176 SD RWIS DAVIS.

&&

SST
Local storm report, Jul 5, 4:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     3 SE JEFFERSON          42.57N 96.53W
07/05/2022  M64 MPH          UNION              SD   MESONET

            MESONET STATION 53 SD RWIS NORTH SIOUX CITY.

&&

SST
Local storm report, Jul 5, 4:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
448 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     3 NNW SIOUX FALLS       43.58N 96.75W
07/05/2022  M80 MPH          MINNEHAHA          SD   ASOS

            ASOS STATION KFSD SIOUX FALLS AIRPORT.

&&

SST

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:42 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory33 min
Jul 5, 12:39 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDBeadle66 min
Jul 5, 12:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Brule, Jerauld62 min
Jul 5, 1:15 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBrule, Charles Mix, Gregory45 min
Jul 5, 1:29 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Brule, Davison, Douglas, Hanson, Hutchinson and 3 more61 min
Jul 5, 1:37 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Kingsbury, Miner, Sanborn53 min
Jul 5, 1:54 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCharles Mix, Douglas, Gregory66 min
Jul 5, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Douglas, Hanson, Hutchinson, Lake, Lincoln and 3 more65 min
Jul 5, 2:30 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Brookings, Kingsbury, Lake, Miner, Minnehaha and 2 more60 min
Jul 5, 2:43 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson, Yankton62 min
Jul 5, 3:08 PM CDTTornado WarningFSDMcCook, Minnehaha37 min
Jul 5, 3:19 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDHanson, Hutchinson, Lincoln, McCook, Minnehaha, Turner and 1 more56 min
Jul 5, 3:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Union, Yankton63 min
Jul 5, 3:30 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDLake, Miner, Moody60 min
Jul 5, 4:10 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Minnehaha65 min
Jul 5, 4:23 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Union67 min
Jul 5, 4:31 PM CDTSevere Thunderstorm WarningFSDLake, Moody29 min
Jul 5, 4:55 PM CDTFlash Flood WarningFSDMinnehaha, Moody3 hr
Jul 5, 5:12 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Minnehaha63 min
Jul 5, 6:21 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson24 min
Jul 5, 3:24 PM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray51 min
Jul 5, 3:57 PM CDTFlash Flood WarningFSDCottonwood, Murray3 hr
Jul 5, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Murray21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.